Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 3, NWS Shreveport, LA

March 12, 2003Grant Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 12, 2003, 2:14 PM CST for Grant Parish, Louisiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2003, 2:14 PM CST (20:14 UTC)
Expired
Mar 12, 2003, 3:00 PM CST
In force
46 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Grant Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WUUS54 KSHV 122014
SVRSHV
LAC043-122100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
214 PM CST WED MAR 12 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 300 PM CST

* AT 214 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF COLFAX...
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF DRY PRONG AT 235 PM CST

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO 1 INCH IN DIAMETER.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  GRANT PARISH IN NORTH CENTRAL LOUISIANA
UNTIL 300 PM CST.

LAT...LON 3165 9277 3149 9271 3153 9233 3175 9247

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 2:00 PM CST, 14 minutes earlier.

Area forecast discussion, Mar 12, 2:00 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
200 PM CST WED MAR 12 2003

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH UPPER DISTURBANCE TRACKING
ALONG THE GULF COAST...ARE EXPECTED TO EXIT THE FORECAST AREA DURING
THE LATE AFTERNOON/EARLY EVENING.  WILL HAVE LOW POPS ACROSS THE
EASTERN THIRD FOR THIS ACTIVITY...BUT WILL LOOK AT RADAR RETURNS AT
ISSUANCE TIME FOR FINAL DECISION.

THEN THE FOCUS TURNS NORTHWARD NEAR A WARM FRONT ACROSS S KS/S
MO...WHERE SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS EVENING
AS THE NOCTURNAL LOW LEVEL JET KICK IN.  THIS COMPLEX OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO MOVE ESE...WITH THE THUNDERSTORMS
PROGGED TO DEVELOP SOUTHWESTWARD AND MOVE INTO SE OK/SW AR AND
ADJACENT AREAS OF NE TX...MAINLY NW OF INTERSTATE 30 DURING THE
OVERNIGHT HOURS.  THE ACTIVITY IS EXPECTED TO WEAKEN AS IT MOVES
INTO THE FORECAST AREA.

THE SHOWER AND THUNDERSTORM ACTIVITY IS THEN EXPECTED TO AFFECT
MAINLY THE SOUTHERN 3/4 OF THE REGION ON THURSDAY AS DIFFUSE FRONT
PUSHES THROUGH THE REGION.

WEAK UPPER SUPPORT AND LACK OF A GOOD SURFACE BOUNDARY...SHOULD
PRECLUDE ORGANIZED SEVERE THUNDERSTORMS...BUT INSTABILITY /CAPE OVER
1000 AND LI GENERALLY -3 TO -6/ IS DECENT...IN COMBINATION WITH
700-500 MB LAPSE RATES GENERALLY BETWEEN 7 AND 8 DEGREES...TO HAVE
AN ISOLATED SEVERE THUNDERSTORM.  THE PRIMARY THREAT WITH ANY SEVERE
THUNDERSTORM WOULD BE LARGE HAIL.  WILL NOT MENTION IN ZONES...AS
SEVERE THREAT SHOULD BE ISOLATED.

THE ZONAL FLOW OVER THE COUNTRY TODAY...WILL TRANSITION TO TROUGHS
ON THE EAST AND WEST COAST...WITH A RIDGE ACROSS THE MIDSECTION OF
THE COUNTRY...ON THURSDAY.  HOWEVER...THE SOUTHERN PART OF THE
EASTERN SEABOARD TROUGH...WILL BECOME SHEARED...AND WILL TRY TO
BECOME CUT OFF...UNDER THE RIDGE ACROSS THE NORTHERN PART OF THE
COUNTRY.  WITH LITTLE FLOW ALOFT...THIS CUT OFF LOW OR VORTICITY MAX
WILL MEANDER ACROSS THE GULF COAST REGION THROUGH AT LEAST THE FIRST
PART OF THE WEEKEND.   THE ETA IS FURTHER EAST THAN THE GFS WITH THE
CLOSED LOW...AND THUS IS ENDING THE RAIN EARLIER.  WILL HAVE THE
AREA DRYING OUT FRIDAY...WITH MAIN POPS OUT EAST.  IF THE GFS IS
CORRECT...THE AREA MIGHT HANG ON TO SOME RAIN THROUGH SATURDAY.

IN THE EXTENDED...THE TROUGH ACROSS THE WEST COAST WILL MOVE OVER
THE ROCKIES...WHICH COULD SET UP A RAINY PERIOD FOR THE BEGINNING OF
THE WEEK.  THE 12Z GFS HAS TAPERED THE AMOUNT OF MOISTURE WITH THIS
SYSTEM...COMPARED TO THE 00Z GFS.  WILL GO BELOW MEX POP MOS...WITH
ONLY SLIGHT TO CHANCE POPS FOR NOW.

22

PRELIMS...

SHV 063/078 056/073 2422
MLU 061/078 055/070 3433
TXK 062/079 054/071 3322
TYR 064/079 056/075 2423
LFK 063/078 056/075 1423

.SHV...NONE.
Hazardous weather outlook, Mar 12, 12:00 PM CST, 2 hours 14 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST WED MAR 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN UPPER LEVEL DISTURBANCE MOVING ALONG THE GULF COAST...WILL
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY ALONG AND TO THE SOUTH OF INTERSTATE 20.  LATER
TONIGHT...ANOTHER AREA OF SHOWERS AND THUNDERSTORMS OVER OKLAHOMA
AND ARKANSAS...MAY MOVE INTO SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS
AND ADJACENT AREAS OF NORTHEAST TEXAS.  AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE...BUT ORGANIZED SEVERE WEATHER IS NOT
EXPECTED THIS AFTERNOON OR TONIGHT.  IF SEVERE THUNDERSTORMS DO
OCCUR...THE MAIN THREAT WOULD BE FROM LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:26 PM CSTSevere Thunderstorm WarningSHVLaSalle49 min
Mar 12, 4:39 PM CSTSevere Thunderstorm WarningSHVNatchitoches36 min
Mar 12, 5:18 PM CSTSevere Thunderstorm WarningSHVGrant57 min
Mar 12, 5:26 PM CSTSevere Thunderstorm WarningSHVWinn64 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.